Medication Change

By camerashy Latest Reply 2012-04-05 16:29:39 -0500
Started 2012-04-01 00:03:54 -0500

My BG got out of control, though I hadn't changed anything. I finally got a new endo, and he changed me to a completely different regimen. I am now to take a fast-acting insulin before meals, and a slow-acting before bed. He asked me if I would mind trying Metformin along with the insulins. I told him I would have to discuss this with my friends on Diabetic Connect before I made that decision. I have another appointment May 29th. What do y'all think?

17 replies

red flower lady
red flower lady 2012-04-01 13:43:42 -0500 Report

Did you ask him why he wanted to add the pill? I have been a type 1, insulin dependent all my life. If you watch your numbers and watch what and how much you eat, you should be ok. I guess the better question would be how much insulin are you to take at meal and bed time. If it is a small amount, then that is why the pill, but you could just increase the amount of insulin and forget the pill, ask dr. Watch out for low BG levels, feel anything different then check it as it can happen fast. Also, keep glucose tabs with you, they are fast acting carbs and you can get them at walmart cheaper then other stores or pharmacies.

jayabee52 2012-04-01 16:17:33 -0500 Report

Perhaps the endo determined she had "double diabetes" like Richard157 and Dietcherry have. See a discussion about that here ~ and here ~

red flower lady
red flower lady 2012-04-01 19:41:44 -0500 Report

I had already read that, but I was saying she should know why he wanted to set her plan up that way. I don't just say "ok" to what ever a dr says, I always ask questions and discuss side effects, alternatives, etc. This has come from years of experience though. I have had drs not be able to explain themselves, but say that is what is recommended. I say based on what and get the blank look. Show me based on test results, symptoms, etc and knowledge. It is scary when you at times now more then the dr about certain meds or treatment. That is when it is time for a new dr:)

Thank you for putting up the link for those who haven't read it yet.

camerashy 2012-04-01 16:16:52 -0500 Report

I have lows that can't be explained. He gave me a chart for how much Novolog to take if my BG is so & so before a meal, and 20 Lantus at bed time. I can't so far see a difference, but I guess he did that because I don't eat on a schedule. For instance, today I haven't eaten anything yet. I can't force myself to eat if I'm not hungry. I guess he supposes that adding Met will lower the higher readings, and avoid the lows.

Young1s 2012-04-01 21:36:34 -0500 Report

I don't know if this is the issue but, sometimes when I don't feel like eating it's because I don't feel like chewing anything. So, I'll make some form of soup that's not chunky or I'll put some food in the blender with some broth or veggie juice. This way, I'm still eating something but not going through the motions of chewing too much.

red flower lady
red flower lady 2012-04-01 20:01:20 -0500 Report

If you take your meds and then don't eat, this can cause your bg to go low. He put you on a sliding scale for the meals which is good, as well as the Lantus. Now, if you don't eat I'm guessing your not taking the meal insulin? Your bg will go up and you'll be surprised at the number, for this reason I suspect he feels the Met will help throughout the day along with the Lantus (24hr insulin) until you do eat, then you probably only need a couple of units. Be careful and eat when taking the meal insulin or you will go low.

I fully understand not wanting to eat as I'm the same way and have been that way for several years now after having cancer surgery. My husband is a chef and makes wonderful diabetic meals and at times I can manage a few bites, and other times I want nothing, food doesn't even smell good to me during those times and he says force it down and I can't. I should mention I also have stomach issues due to diabetes that plays a big part of not being hungry. I try to graze throughout the day as a bite or two is easier to get down in order to still take my insulin and get some food in me. Keep a journal of what and when you eat as well as the amount of insulin so the dr can see it at next appt and decide if this plan is working. Good luck:)

camerashy 2012-04-03 16:18:52 -0500 Report

I think I'm getting a handle on it. No, if I'm not going to eat, I don't ue insulin. My boss is diabetic, but ue to having pancreatitis, which killed half of his pancreas - and he sees the same doctor I do. He was told a few more things about how much insulin and when than I was, and he shared that with me. I still don't know the purpose of the Metformin though. Does Met with inslin do something just insulin doesn't do?

jayabee52 2012-04-04 01:59:21 -0500 Report

Met is supposed to lower resistance to insulin. It is an attempt to not needing to constantly up one's dose of insulin.

jayabee52 2012-04-04 19:30:43 -0500 Report

'Met' = Metformin. There are some side effects for some ppl like nausea and vomiting, and it is not for folks who have kidney problems. There are some (including myself) who feel that it has caused kidney problems.

Boats@52 2012-04-05 01:27:20 -0500 Report

Met has many uses one was making me sick thats why I went off it in the end your in control of your body and what you put in it. Its same reason i don't take a statin too many unknown's i am not a guinea PIG for the$$$$$ DRUG COMPANYS$$$$$

camerashy 2012-04-04 21:14:49 -0500 Report

Nausea is part of my life, but as far as I know, I have healthy kidneys. If I decide to let him put me on Met, then I'll make sure he keeps an eye on (Oh, I can't say that - I'm literal, and I see my back open and his eye on my kidney) Make sure he keeps track of my kidney function. Thanks, James. ;-)

Harlen 2012-04-01 11:09:51 -0500 Report

it may help you and it is some thing that helps a lot of us with D .
I would call him and get on the meds ASAP
Best wishes

granniesophie 2012-04-01 06:01:26 -0500 Report

My doctor also told me that Met is tough on the kidneys, and I have been doing some research online about that also, since kidney problems run rampant in my family. It is, however, the gold standard for Diabetes care, so is the med most use. It also causes stomach issues in alot of people, me included, but nothing I can't live with (and have for 6 years!). Lots of people do just fine on it, no side effects, no kidney changes, nothing! Like Diabetes itself, it's not one size fits all. So, since all Diabetes meds have some side effect or other, weigh your options carefully, and if you are comfortable, take a shot at it! You can always come off it, and change meds, if need be!

Keep us posted on what you decide and how you are doing :)

jayabee52 2012-04-01 03:09:30 -0500 Report

My 2ยข, shy: I was on Met the first 11 yrs of my life with diabetes. I really had no problems with it until my kidneys quit functioning due to an infection. I was immediately taken off Met and put on small doses of insulin.

Pharmacist George wrote (to someone else — not to me) that Met is safe for kidneys and likely the kidneys were already damaged by high Blood Glucose (BG) readings or high Blood Pressure (BP) readings.

I have read other reports that Met can damage one's kidneys and also that Met plus a radiologic contrast dye can trash one's kidneys. It is hard to know what is right and accurate information.

I don't know what to tell you regarding Met. Some people swear by it others swear AT it since it seems to cause some serious gastrointestinal upset.

Sorry I cannot be more help than that.

jigsaw 2012-04-01 06:28:40 -0500 Report

Actually James, what you are saying if I understand you, coincides with what George said and what I believe! Metformin should not be taken with contrast dyes. Together they can cause undue stress to the kidneys. Also, if you have a kidney problem before taking Met or while taking it, apparently it can make matters worse. Met as warned on the label should not be taken by those with kidney problems. My Creatinine levels are checked every 4 mos. If your kidneys are healthy and funtioning efficiently, then they should not be affected by Met. Most if not all medical evidence makes this claim.

I also know that gastrointestinal upset is a common side effect, and almost any doctor will confirm that to be true! Many people can adjust with a bit of time, while others cannot.

Met has been in use in Europe and the U.S. longer than the majority of successfully used diabetic meds. It has literally helped millions control their bg. Since many PWD need to take meds, it is and should remain a viable choice for many!
Some meds used for diabetes can cause dangerous lows when used with insulin. Metformin is known to NOT cause bg lows because of the way it works. This is why doctors frequently recommend it along with insulin.

Bottom line, high bg will damage your kidneys for sure! One of the most common complications of diabetes.

Next Discussion: Egg-less Breakfast Ideas »